Alert archive / Maine / Small Craft Advisories in 2012

Small Craft Advisory 9, NWS Gray, ME

January 19, 2012

NWS Gray, ME issued this small craft advisory at Jan 19, 2012, 2:32 PM EST. It took effect at Jan 19, 2012, 10:00 PM EST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2012, 2:32 PM EST (19:32 UTC)
In effect from
Jan 19, 2012, 10:00 PM EST
Expired
Jan 20, 2012, 7:00 PM EST
In force
21 hr
Issued by
NWS Gray, ME

The text

As transmitted, in the capitals the NWS used until 2016.

002 
WHUS71 KGYX 191932
MWWGYX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
232 PM EST THU JAN 19 2012

...SMALL CRAFT ADVISORY IN EFFECT THIS EVENING THROUGH FRIDAY...

.LOW PRESSURE WILL MOVE THROUGH SOUTHERN NEW ENGLAND AND INTO THE
GULF OF MAINE OVERNIGHT. SOUTH TO SOUTHEAST WINDS WILL INCREASE TO
15 TO 25 MPH WITH HIGHER GUSTS...BECOMING WEST IN THE MORNING.

ANZ150>154-201045-
/O.NEW.KGYX.SC.Y.0009.120120T0300Z-120121T0000Z/
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
232 PM EST THU JAN 19 2012

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 7 PM EST
FRIDAY. 

* WINDS AND SEAS...WEST WINDS 15 TO 25 KT WITH GUSTS UP TO 30 KT.
  SEAS 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
743 
WHUS71 KGYX 200833
MWWGYX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
333 AM EST FRI JAN 20 2012

...SMALL CRAFT ADVISORY IN EFFECT THIS EVENING THROUGH FRIDAY...

.WEST TO NORTHWEST WINDS WILL GUST TO NEAR 25 KT BEHIND A COLD
FRONT TODAY. 

ANZ150>154-210000-
/O.CON.KGYX.SC.Y.0009.000000T0000Z-120121T0000Z/
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
333 AM EST FRI JAN 20 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WINDS...WINDS WILL SHIFT TO WEST NORTHWEST AND GUST TO 25 OR 30
  KT THROUGH THIS AFTERNOON.

* SEAS...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this small craft advisory went out at Jan 19, 6:47 AM EST, 7 hours 45 minutes earlier.

Area forecast discussion, Jan 19, 6:47 AM EST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
647 AM EST THU JAN 19 2012

.SYNOPSIS...
HIGH PRESSURE WILL WEAKEN ITS GRIP OVER THE REGION AND MOVE
NORTHEAST THROUGH TODAY. A LOW PRESSURE SYSTEM CENTERED IN CANADA
WILL DRAG A COLD FRONT THROUGH THE NORTHEAST TONIGHT AND TOMORROW
MORNING. THIS WILL CAUSE WIDESPREAD SNOWFALL ACROSS NEW ENGLAND.
LOW PRESSURE WILL TRACK SOUTH OF NEW ENGLAND ON SATURDAY...
BRINGING ANOTHER CHANCE OF SNOW TO SOUTHERN AND COASTAL LOCATIONS.
COLD HIGH PRESSURE CROSSES THE AREA ON SUNDAY. A RETURN TO
SOUTHERLY FLOW OCCURS ON MONDAY IN ADVANCE OF THE NEXT LOW
PRESSURE SYSTEM. THIS WILL SPREAD PRECIPITATION AND GRADUALLY
WARMING TEMPERATURES INTO THE REGION FOR MONDAY AND TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
.UPDATE...
ADJUSTED TEMPERATURE AND DEW POINT TRENDS AS WELL AS ADDED SOME
CLOUD COVER ALONG THE NH COAST FOR THIS UPDATE. OTHERWISE FORECAST
IS IN GOOD SHAPE.

&&

.PREVIOUS DISCUSSION...
A COLD CLEAR MORNING IS IN PROGRESS WITH SINGLE DIGIT AND NEGATIVE
READINGS ACROSS THE FORECAST AREA. HIGH PRESSURE WAS CENTERED OVER
NORTHERN VERMONT AND WILL DRIFT NORTHEAST TODAY...AS A WARM FRONT
ENTERS THE FORECAST AREA FROM THE WEST AND THEN STALLS. THIS WILL
ALLOW LIGHT SOUTHERLY WINDS TO RETURN BY LATE AFTERNOON. CLOUDS
WILL BE ON THE INCREASE FROM WEST TO EAST. HIGH TEMPERATURES
SHOULD WARM INTO THE MID TEENS NORTH TO LOWER TO MID 20S
SOUTH...DEPENDING ON WHERE THE WARM FRONT STALLS.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
SNOW SHOWERS WILL BEGIN TONIGHT IN NH AND SPREAD EAST AS A
NEGATIVELY TILTED UPPER TROUGH PIVOTS OVER NEW ENGLAND. THE
PRIMARY SURFACE LOW WILL BEGIN TO FILL AND LIFT INTO NORTHERN
QUEBEC...MEANWHILE A SECONDARY LOW WILL DEVELOP ON THE COAST.
CONVERGENCE AHEAD OF THIS FEATURE WILL ENHANCE MOISTURE RETURN IN
THE CAPITOL DISTRICT AND THE MIDCOAST REGION. GIVEN THE
TEMPERATURE PROFILE IN PLACE ALL PRECIPITATION WILL FALL AS SNOW.

THE PROXIMITY OF THE WARM/OCCLUDED FRONT SHOULD ALSO HELP INCREASE
SNOW TOTALS. THERE IS AMPLE LIFT IN THE SNOW GROWTH REGION AND WE
SHOULD SEE SNOWFALL AMOUNTS BETWEEN 2-6 INCHES...WITH THE HIGHEST
TOTALS JUST AHEAD OF THE DEVELOPING COASTAL LOW. HAVE PLACED AREAS
FROM CUMBERLAND COUNTY EASTWARD IN A WINTER WEATHER ADVISORY FOR
SNOW TOTALS BETWEEN 4-6 INCHES. WE MAY SEE SOME MODERATE SNOWFALL
RATES AFTER MIDNIGHT AND HAVE INCLUDED THIS WORDING IN THE
FORECAST. ALSO...SNOW RATIOS APPEAR HIGHER THAN THE CLIMATOLOGICAL
13:1...AND WE SHOULD SEE A DRIER FLUFFY SNOW ESPECIALLY GIVEN HOW
DRY WE START OUT (DEW POINTS ARE SUB ZERO ACROSS MOST OF NEW
ENGLAND AT THE MOMENT).

THE SNOWFALL WILL END QUICKLY OVER THE FORECAST AREA AROUND DAYBREAK
AS THE UPPER TROUGH SWINGS INTO EASTERN MAINE. COLD HIGH PRESSURE
WILL BUILD IN BEHIND THE SYSTEM. HIGH TEMPERATURES WILL BE SIMILAR
TO TODAY BUT THEY WILL LIKELY OCCUR EARLY IN THE DAY.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
COLD NIGHT EXPECTED FRIDAY NIGHT AS COLD HIGH PRESSURE PUSHES
INTO NORTHERN MAINE. TEMPERATURES FALL TO -10 OR LOWER UP NORTH...
WHILE SINGLE DIGIT READINGS TO NEAR ZERO DEGREES IS EXPECTED
FURTHER SOUTH AND NEAR THE COAST. INCREASING CLOUD COVER WILL
LIMIT TOTAL COOLING POTENTIAL ESPECIALLY IN THE SOUTH AND WEST.

LOW PRESSURE TRACKS OFF THE SOUTHERN NEW ENGLAND COAST ON
SATURDAY... WITH SNOW SPREADING NORTHWARD INTO SOUTHERN NEW
HAMPSHIRE AND COASTAL MAINE. SOME MODEL DIFFERENCES WITH THIS
SYSTEM PROVIDE UNCERTAINTY IN SNOW TOTALS FOR THE REGION. GFS
MODEL IS QUICKEST AND FURTHEST OFF SHORE OF ALL MODEL SOLUTIONS...
AND IS IN AGREEMENT WITH ITS ENSEMBLE MEMBERS. HOWEVER... ECMWF
AND NAM MAINTAIN A SLOWER TRACK CLOSER TO THE COAST. WITH THE GFS
SOLUTION... VERY LITTLE ACCUMULATING SNOWFALL WILL OCCUR IN NEW
HAMPSHIRE AND MAINE. HOWEVER... WITH A CLOSER TRACK SNOWFALL
ACCUMULATIONS COULD REACH OR EXCEED 4 INCHES IN SOUTHERN NEW
HAMPSHIRE AND ALONG THE MAINE COAST. FURTHER TO THE NORTH...
PRECIPITATION SHOULD BE LIGHT OR NON-EXISTENT DUE TO THE SOUTHERLY
TRACK OF THE STORM. MORE MOISTURE WILL BE AVAILABLE WITH THIS
STORM THAN IS AVAILABLE WITH THE PREVIOUS ONE... THEREFORE SNOW
TOTALS HAVE THE POTENTIAL TO BE HIGHER. HOWEVER... UNCERTAINTY IN
THE TRACK OF THE STORM MEANS THAT FOR THIS FORECAST GENERALLY 1 TO
3 INCHES IS EXPECTED IN THE SOUTH AND COAST.

HIGH PRESSURE BUILDS BEHIND THE SYSTEM ON SATURDAY NIGHT. FROM
THIS POINT ONWARD... GFS IS ABOUT ONE DAY FASTER WITH EACH
PROGRESSIVE WEATHER FEATURE THAN THE ECMWF SOLUTION. BUT THE
GENERAL TRENDS ARE VERY SIMILAR IN THE TWO MODELS. HIGH PRESSURE
MOVES EASTWARD... AND A SOUTHERLY FLOW RETURNS OVER NORTHERN NEW
ENGLAND. FOR SUNDAY NIGHT... THIS MEANS A MOIST FLOW OFF THE WATER
WITH RELATIVELY COLD TEMPERATURES STILL IN PLACE. LIGHT
PRECIPITATION IN THE FORM OF SNOW IS EXPECTED... THOUGH A CHANGE
TO RAIN WILL LIKELY OCCUR ON MONDAY AS WARMER AIR MOVES NORTHWARD.
THERE IS A POTENTIAL FOR MIXED PRECIPITATION AND ICE TO DEVELOP
DUE TO THE SURFACE LOW TRACKING TO THE WEST OF THE REGION AND WARM
AIR SURGING NORTHWARD OVER THE AREA. IT MAY BE MORE DIFFICULT TO
DISLODGE THE COLD SURFACE AIR THAN MODELS ARE INDICATING. BUT
CURRENT SOLUTIONS INDICATE ALMOST THE ENTIRE FORECAST AREA WILL
CHANGE TO RAIN MONDAY. COLD FRONT AND UPPER LOW CROSS THE AREA ON
TUESDAY... BRINGING COLD AIR BACK INTO THE AREA AND ENDING THE
HEAVIER PRECIPITATION.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
SHORT TERM...VFR CONDITIONS TODAY BECOMING MVFR AND EVEN IFR
TONIGHT FROM WEST TO EAST IN SNOW SHOWERS. THIS WILL CONTINUE
THROUGH TOMORROW MORNING.

LONG TERM...IMPROVING CONDITIONS FRIDAY... BUT MORE SNOW AND IFR
CONDITIONS POSSIBLE ESPECIALLY ALONG THE COAST ON SATURDAY. THIS
IMPROVES AGAIN SATURDAY NIGHT THROUGH SUNDAY. A RETURN SOUTHERLY
FLOW WILL BRING LOW CLOUDS AND LIGHT SNOW BACK IN BY SUNDAY NIGHT
AND MONDAY.

&&

.MARINE...
SHORT TERM...WE WILL NEED A SMALL CRAFT ADVISORY BEGINNING
TONIGHT AND LASTING THROUGH TOMORROW EVENING AS LOW PRESSURE MOVES
ALONG THE COAST AND GUSTY WINDS DEVELOP IN ITS WAKE. WIND GUSTS
WILL LIKELY BE IN THE 25-30 KT RANGE WITH SEAS OF 2 TO 4 FT IN THE
BAYS AND 4 TO 6 FT IN THE OUTER WATERS.

LONG TERM...GENERALLY LIGHT WINDS AND SEAS OVER THE WATERS THROUGH
THE WEEKEND. BUT IN ADVANCE OF THE NEXT BIG UPPER LOW AND COLD
FRONT EARLY NEXT WEEK... SOUTHERLY FLOW MAY REACH 25 TO 35 KT AND
SEAS WILL INCREASE INTO THE 5 TO 10 FT RANGE.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 11 AM EST
     FRIDAY FOR MEZ012>014-019>022-024>028.
NH...NONE.
MARINE...NONE.

&&

HANES/KIMBLE
Hazardous weather outlook, Jan 19, 3:34 AM EST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
334 AM EST THU JAN 19 2012

MEZ007>009-018-023-NHZ001>010-013-014-200845-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-INTERIOR YORK-
COASTAL YORK-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
334 AM EST THU JAN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ012>014-019>022-024>028-200845-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
334 AM EST THU JAN 19 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 11 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-200845-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
334 AM EST THU JAN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 9:03 PM ESTSmall Craft AdvisoryGYX7 hr
Jan 19, 3:24 AM ESTWinter Weather AdvisoryGYXAndroscoggin, Cumberland, Franklin, Kennebec, Knox, Lincoln and 4 more29 hr

Nearby

Small Craft Advisories in Maine, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.